Health Care Providers Advised of Case of Thallium Poisoning

FOR IMMEDIATE RELEASE: August 15, 2016

MDHHS CONTACT:  Angela Minicuci, (517) 241-2112, (517) 763-3609 cell

CHPHD CONTACT:  Brigette R. Reichenbaugh, (269) 969-6366, (269) 601-2586, cell

POISON CONTROL CONTACT:  Elise Bennett, (313) 966-5288, (313) 803-3889 cell

LANSING, Mich. – The Calhoun County Public Health Department (CHPHD), the Poison Control Center and the Michigan Department of Health and Human Services (MDHHS) are currently investigating a case of thallium poisoning in southwest Michigan. 

While details of the case cannot be disclosed due to privacy laws, the agencies have issued a Health Alert Network (HAN) alert to healthcare providers, including Emergency Room, Primary Care, and Neurologists, so they can be aware that the symptoms of thallium poisoning can often be mistaken for other disorders such as Guillain-Barre Syndrome, peripheral neuropathies, encephalopathies, or other diseases.

“We have taken these steps to alert healthcare providers statewide so that those who may be caring for complex neurological cases can consider thallium poisoning in the differential diagnosis,” said MDHHS Chief Medical Executive Eden Wells. 

Symptoms of thallium poisoning include vomiting, diarrhea, temporary hair loss, and effects on the nervous system, lungs, heart, liver, and kidneys, nerve pain and/or muscle weakness, brain damage, and potentially death.

Thallium is a metal that was used as a rodenticide until 1972, used in semiconductor and optical industries, in the production of photoelectric cells, and in a number of chemical processes.  There have also been national cases related to contaminated heroin, cocaine, and methamphetamine.  There had been a previous case of thallium poisoning in Michigan in 2015.  At this time, there is no reason to link the two cases.

Thallium is a heavy metal which causes gastrointestinal illness including abdominal pain, vomiting, and either constipation or diarrhea. Subsequent neurologic symptoms typically appear 2-5 days after exposure with a rapidly progressive and severe nerve pain which can be confused with an atypical Guillain-Barré syndrome. Effects can include delirium, anxiety, confusion, hallucination, psychosis, and confabulation. Nerves in the head can be affected, most commonly leading to decreases in visual acuity, drooping eyes, or problems with eye movement. Poisoning can also manifest as a scaling rash of the palms and soles. Hair loss is one of the characteristic findings and occurs greater than 8 days after exposure.

In the case of a patient with a neurologic syndrome of unclear etiology and aspects of the presentation consistent with what is mentioned above, practitioners should consider sending a thallium level and contact the Michigan Poison Control Center (1-800-222-1222) 24 hours/day, or the Michigan Department of Health and Human Services MI-Toxics line at: 1-800-MI-TOXIC (1-800-648-6942) during working hours.

# # #